Kansas, 2018

Blizzard and Winter Weather in Kansas, November 25, 2018

November 25, 2018 · NWS GID · 6 events in 6 counties and zones

A blizzard occurred across most of north central Kansas on this Saturday night and Sunday. Saturday afternoon, a narrow band of snow developed, in the shape of an arc, across Nebraska to near Denver.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A blizzard occurred across most of north central Kansas on this Saturday night and Sunday. Saturday afternoon, a narrow band of snow developed, in the shape of an arc, across Nebraska to near Denver. This band formed in the deformation zone of developing low pressure. During the evening, this band expanded and moved southeast. The core of this band crossed north central Kansas between 11 PM CST Saturday and 11 AM CST Sunday, although windy conditions maintained blowing snow a little while after the snow ended. Widespread, frequent wind gusts between 45 and 55 mph were common, which severely reduced the visibility in falling and blowing snow. Near zero visibility was reported at Beloit, Lebanon, Mankato, Osborne, Phillipsburg, Smith Center, and Stockton. The strength of the winds resulted in scattered power outages across all six counties. First responders were busy responding to slide-offs and minor accidents due to slippery roads. Motorists were urged to avoid traveling. Measuring the snowfall was extremely difficult due to the wind, with most locations estimating 3 to 7 inches of accumulation. The highest estimated amounts were 8.0 inches near Hunter, 7.1 at Plainville, and 7.0 at Beloit. Snow drifted to 3 and 4 ft deep in spots. The snow and wind resulted in numerous closed or impassible roads. The Kansas Governor declared a state of emergency. Numerous churches cancelled services. Schools in Beloit, Osborne, Plainville, and Smith Center were closed Monday, and Phillipsburg schools were delayed 2 hours.

A woman lost her life near Cawker City due to the storm. She abandoned her vehicle after it slid off the road and became stuck in a ditch on Highway 24 in Mitchell county. She succumbed from exposure to the cold and was found Tuesday, the 27th, some distance from her vehicle.

During the daytime hours Saturday, an Arctic cold front advanced south across Nebraska. A separate low pressure system moved through Wyoming and Colorado into southwest Kansas. This low and its associated fronts moved east along the Kansas-Oklahoma border Saturday night while the Arctic front continued moving south into Kansas in its wake. The low moved into Missouri Sunday while high pressure over the Canadian Prairies begin building into Kansas. In the upper-levels, amplification was occurring with a building ridge along the West Coast. This resulted in a shortwave trough deepening and becoming a closed low over Nebraska and Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 25, 12:16 AM CST, 44 minutes earlier.

Area forecast discussion, Nov 25, 12:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1216 AM CST Sun Nov 25 2018

.UPDATE...
Issued at 1203 AM CST Sun Nov 25 2018

At midnight a heavier band of moderate snow had developed from
near Franklin, to Hastings, to York. This band will strengthen and
track southeast with time bringing the heaviest snowfall to our
southeastern counties, such as Fillmore, Thayer, Nuckolls, Jewell,
and Mitchell counties. This is where the winter storm impacts will
be the worst and we are working on a forecast update to increase
snowfall amounts in these areas.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 338 PM CST Sat Nov 24 2018

Focus is on the strong winter storm brewing to our west. Still on
track for the deepening trough to make its way out of the
northern/central Rockies and changeover rain to snow tonight.
Surface pressure rises behind the surface cold front are quite
strong, especially over Kansas overnight. This will more than
likely bring down visibilities to less than a quarter mile for at
least a few hours for much of our area, considering the potential
snowfall rates of greater than one inch an hour with this quick-
hitting storm. 3-hour height rises will likely top 6 mb for our
south/southwest third to half of the CWA, producing quite strong
wind gusts. My wind gusts near 45 mph in our southwest may not be
quite strong enough. Sustained wind will have no problem being in
the 25 to 35 mph range with the expected packed surface pressure
gradients expected on the backside of the surface low to the south
and cold front moving through. The brunt of the storm will be
roughly 2 am to 10 am, earlier farther west/north, and holding on
a bit on the later side east/south. Given the wind, an upgrade to
Blizzard Warning for Interstate 80 and south seems quite prudent,
with the biggest concern over very low visibility late
tonight/early Sunday morning.

Changeover to snow will be similar to the previous forecast. I
increased snow amounts slightly and increased wind, especially
gusts late tonight into Sunday morning. Track of the low still
lends to heavier snow amounts east of the CWA, but numerical
models and trends suggest that although our snowfall will be
relatively short-lived, it will come down very heavy for a short
time. Two to four inches seem prudent, and there still is a good
chance of strong bands of 4 to 6 inches.

.LONG TERM...(Sunday night through Saturday)
Issued at 338 PM CST Sat Nov 24 2018

Did not focus too much on the long term, but the cool forecast has
been the way to go, judging by how consistent ensembles have been.
Soundings suggest that we may have some freezing rain/sleet to
contend with Wednesday night, but it is a little too early to
focus on this, especially with the system coming tonight. The
weekend system could be trouble, but there is still uncertainty
about how much warm air there will be, so I am not ready to
advertise a snow storm  for the weekend yet.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1203 AM CST Sun Nov 25 2018

It will be a night of many TAF updates with very poor conditions
expected due to snow and blowing snow. The worst of the snow at
KGRI and KEAR will be prior to 7 am with improving conditions
especially by mid to late morning. Visibility in snow prior to
7 am could be down to 1/4 mile at times with ceilings sometimes
below 500 feet. The north wind gusting 40 to 45 mph will be the
strongest around dawn and then gradually decrease thereafter.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 3 PM CST this afternoon for NEZ060>064-
     072>077-082>087.

     Winter Weather Advisory until 3 PM CST this afternoon for
     NEZ039>041-046>049.

KS...Blizzard Warning until 3 PM CST this afternoon for KSZ005>007-
     017>019.

&&

UPDATE...Wesely
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Wesely
Hazardous weather outlook, Nov 24, 3:24 PM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
324 PM CST Sat Nov 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
324 PM CST Sat Nov 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Blizzard Warning is in effect along and south Interstate 80 from
midnight tonight until 3 pm Sunday afternoon.

A Winter Weather Advisory is in effect for locations to the north
of the Blizzard Warning, beginning at 9 pm tonight until 3 pm Sunday
afternoon.

Please refer to the Blizzard Warning and Winter Weather Advisory
statements for additional information, and continue to stay up to
date with the latest forecasts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Blizzard Warning is in effect along and south Interstate 80 from
through 3 pm Sunday afternoon.

A Winter Weather Advisory is in effect for locations to the north
of the Blizzard Warning, through 3 pm Sunday afternoon.

Please refer to the Blizzard Warning and Winter Weather Advisory
statements for additional information, and continue to stay up to
date with the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 1 winter weather. Local standard time, as filed.

Winter Weather, Phillips

When
November 25, 1:00 AM CST to 11:00 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 1 to 4 inches.

Blizzard, Osborne

When
November 25, 6:00 AM CST to 2:00 PM CST
Where
Osborne forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 4 to 8 inches.

Blizzard, Mitchell

When
November 25, 6:00 AM CST to 3:00 PM CST
Where
Mitchell forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 4 to 8 inches. There was one fatality. A woman had attempted to go to work on Sunday, but due to dangerous conditions, turned back to go home. She was reported missing when she didn't report for work on Monday, and her abandoned car was found in a ditch along Highway 24 near Glen Elder State Park. Her body was found on Tuesday in a field near Waconda Lake, about 3 miles from her car.

Blizzard, Rooks

When
November 25, 6:00 AM CST to 1:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 8 inches.

Blizzard, Smith

When
November 25, 6:00 AM CST to 2:00 PM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 6 inches.

Blizzard, Jewell

When
November 25, 6:00 AM CST to 2:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 7 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Mitchell2018-11-2537FemaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791732, 791727, 791728, 791729, 791730, 791731.